Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2004, 5:30 PM CDT for Barry County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2004, 5:30 PM CDT (22:30 UTC)
- Expired
- Apr 21, 2004, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barry County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:55 PM CDT | HAIL 0.75 | Wheelerville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
349 WUUS53 KSGF 212230 SVRSGF MOC009-212315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARRY COUNTY IN MISSOURI. * UNTIL 615 PM CDT. * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF CASSVILLE...OR ABOUT 20 MILES NORTH OF EUREKA SPRINGS...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN BARRY COUNTY...INCLUDING THE TOWN OF JENKINS. IF ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3670 9386 3659 9361 3680 9359 3692 9372 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:11 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 21, 3:11 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 311 PM CDT WED APR 21 2004 .DISCUSSION... SHORT TERM (TONIGHT - SATURDAY)... A VERY COMPLICATED FORECAST FOR THE NEXT 3 TO 4 DAYS WITH SO MUCH COMPLEXITY WITH BOTH THE MESO SCALE AND SYNOPTIC PATTERNS. MODELS ARE HAVING A TOUGH TIME HANDLING CONVECTION OVER THE NEXT 12 TO 18 HOURS WITH A LOT OF DISAGREEMENT BETWEEN THE GFS AND THE ETA. HECK EVEN THE ETA AND MESO ETA HAVE SIGNIFICANT DIFFERENCES IN AREAL COVERAGE AND AMOUNTS OF PRECIP TONIGHT. IN ANY CASE THE GFS IS HAVING SERIOUS CONVECTIVE FEEDBACK PROBLEMS WITH RELEASING TOO MUCH LATENT HEAT IN THE LOWER TROP AND DEVELOPING A HUGE MCS TONIGHT UP IN THE CORN BELT. ON THE OTHER HAND...THE MESO ETA AND ETA ARE HAVING PROBLEMS WITH HANDLING THE PROGRESSION OF THE UPPER SPEED MAX THAT IS NOW NOSING INTO THE OZARKS. I DONT BUY THE ETAS QPF SOLUTION ONE BIT WITH AMOUNTS HIGHLY CORRELATED WITH THE 250 MB DIVERGENCE FIELDS. AS THE 250 MB SPEED MAX SLOWLY PUSHES EAST TONIGHT...A PIECE OF THIS BREAKS OFF LEAVING SW MISSOURI IN A HIGHLY DIFFLUENT REGION. SO THIS LEAVES TONIGHTS PRECIP DEPENDENT UPON ADVECTED STORMS FROM OKLAHOMA AND POTENTIAL TEMP FIELDS WHICH DONT SEEM TO BAD. DEEP PRESSURE ADVECTION WILL INTERACT WITH INSTABILITY TO PRODUCE A SWATH OF SHOWERS AND THUNDERSTORMS. AS A MATTER OF FACT...CORFIDI VECTORS SUGGEST TONIGHTS STORMS OVER OKLAHOMA SHOULD TRACK INTO SE KANSAS AND SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. FOR THESE TWO REASONS...I WENT AHEAD AND BUMPED POPS UP TO 70 PERCENT AREA WIDE. THERE REMAINS A LOT OF UNCERTAINTY WITH THE FORECAST FROM TOMORROW THROUGH SATURDAY. MUCH WILL DEPEND UPON THE POSITIONING OF A SYNOPTIC SCALE STATIONARY BOUNDARY AFTER TONIGHTS CONVECTION. THE MESO ETA HAS THIS FEATURE ALONG THE ARKANSAS AND MISSOURI BORDER TOMORROW AFTERNOON WITH MORE STORMS DEVELOPING FROM THE MASS CONVERGENCE AND INSTABILITY. BUT WHO KNOWS...CONVECTION MAY PUSH THE BOUNDARY FURTHER SOUTH LEAVING SOUTHERN MISSOURI WITHIN THE DRY AND STABLE AIR. SO TOMORROW AFTERNOON...POPS WILL BE WEIGHTED HEAVIEST ALONG THE ARKANSAS BORDER. THE MAIN UPPER COLD CORE IS PROGGED TO SLOWLY PUSH THROUGH FRIDAY INTO SATURDAY. THE ETA SOLUTION IS NOW MORE IN LINE WITH THE GFS FROM YESTERDAYS RUNS. AT THE SURFACE...THE SYSTEM WILL APPROACH THE REGION IN THE FORM OF AN INVERTED TROUGH...AND IT APPEARS AS THOUGH THE WARM FRONT DOESNT PENETRATE SOUTHERN MISSOURI UNTIL SATURDAY AFTERNOON. INSTEAD OF A SEVERE WEATHER THREAT...HEAVY RAIN NORTH OF THE WARM FRONT SEEMS TO BE THE PRIMARY HAZARD FOR SOUTHEAST KANSAS AND MISSOURI ON FRIDAY. AFTERNOON HEATING WILL BE THE QUESTION MARK ON SATURDAY FOR SEVERE WEATHER POTENTIAL. STAY TUNED. LONG TERM (SUNDAY THROUGH TUESDAY)... THE ACTIVE PATTERN LOOKS TO COME TO AN END BY SUNDAY AS UPPER LEVEL RIDGING DOMINATES THE WESTERN HALF OF THE U.S. NORTHWEST FLOW OVER THE NATIONS MID SECTION IS THE RESULT WITH SUBTLE DISTURBANCES SWINGING THROUGH. MOISTURE WILL BE DIFFICULT TO COME BY AS MOISTURE TRANSPORT FROM THE GULF IS SHUNTED EAST. NEAR NORMAL TEMPERATURES AND LITTLE TO NO RAIN CHANCES ARE IN THE OFFING FOR EARLY NEXT WEEK. CRAMER && .AVIATION... MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND EARLY THU MORNING. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE WFO SGF
Hazardous weather outlook, Apr 21, 12:49 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1249 PM CDT WED APR 21 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1249 PM CDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF NICKELS...DAMAGING WINDS UP TO 70 MPH...AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO AFFECT MUCH OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS OVERNIGHT TONIGHT. THERE IS A SLIGHT CHANCE FOR AN ISOLATED TORNADO OR TWO OVER FAR SOUTHWESTERN MISSOURI AND FAR SOUTHEASTERN KANSAS. DISCUSSION: A WARM FRONT EXTENDING FROM CENTRAL OKLAHOMA INTO NORTHERN ARKANSAS WILL BE THE FOCUS FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THIS ACTIVITY WILL LIKELY EVOLVE INTO A LARGE THUNDERSTORM COMPLEX AND MOVE ACROSS THE OSAGE PLAINS AND MISSOURI OZARKS REGION TONIGHT. STRONG FORCING ALONG WITH MARGINAL INSTABILITY WILL BE SUFFICIENT FOR LARGE HAIL UP TO THE SIZE OF NICKELS AND DAMAGING THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH. A FEW STORMS THAT DEVELOP OVER NORTHEAST OKLAHOMA ALONG THE WARM FRONT MAY BECOME TORNADIC IN NATURE...WITH THE POSSIBILITY OF MOVING INTO EXTREME SOUTHEAST KANSAS AND FAR SOUTHWESTERN MISSOURI DURING THE EARLY STAGES OF THE EPISODE...MAINLY FROM 6 TO 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND INTO SATURDAY AS A STATIONARY FRONT REMAINS POSITIONED NEAR THE MISSOURI AND ARKANSAS BORDER. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE FRIDAY AND SATURDAY...ENHANCING UPWARD VERTICAL MOTION TO PROLONG THE DEVELOPMENT OF RAIN AND THUNDERSTORMS. MINOR FLOODING MAY BECOME A CONCERN BY SATURDAY AS STORM TOTAL RAINFALL AMOUNTS WILL SATURATE SOILS AND INCREASE RUNOFF...ESPECIALLY WITHIN THE ROCKY TERRAIN OF THE SOUTHERN MISSOURI OZARKS REGION. A PATTERN CHANGE WILL OCCUR BY LATE SATURDAY AND SUNDAY AS THE ACTIVE WEATHER SHIFTS EAST OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AND TONIGHT OVER FAR SOUTHWEST MISSOURI AND FAR SOUTHEAST KANSAS. CRAMER
In the hours before
Local storm report, Apr 21, 4:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT WED APR 21 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL RIDGEDALE 36.52N 93.25W
04/21/2004 0.75 INCH TANEY MO PUBLIC
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 18 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.